Alert archive / Wyoming / Red Flag Warnings in 2016

Red Flag Warning 33, NWS Riverton, WY

October 22, 2016Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Oct 22, 2016, 5:45 AM MDT for Natrona County, Wyoming. It took effect at Oct 22, 2016, 10:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 2016, 5:45 AM MDT (11:45 UTC)
In effect from
Oct 22, 2016, 10:00 AM MDT
Expired
Oct 22, 2016, 6:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 11.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3205 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS85 KRIW 221145
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
545 AM MDT SAT OCT 22 2016

...CRITICAL FIRE WEATHER CONDITIONS OVER NATRONA COUNTY TODAY...

.A COMBINATION OF LOW RELATIVE HUMIDITY AND A GUSTY SOUTHWEST TO
WEST WIND...WILL BRING CRITICAL FIRE WEATHER CONDITIONS TO MUCH
OF NATRONA COUNTY...LATE THIS MORNING INTO THE AFTERNOON HOURS.

WYZ280-230000-
/O.NEW.KRIW.FW.W.0033.161022T1600Z-161023T0000Z/
NATRONA COUNTY/CASPER BLM-
545 AM MDT SAT OCT 22 2016

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MDT
THIS EVENING FOR WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONE
280...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MDT
THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 280...WHICH IS THE LOWER
  ELEVATIONS OF NATRONA COUNTY.

* WIND...SOUTHWEST TO WEST 20 TO 30 MPH. GUSTS TO 40 MPH.

* HUMIDITY...12 TO 18 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

21
1 follow-up statement
365 
WWUS85 KRIW 230008
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
608 PM MDT SAT OCT 22 2016

WYZ280-230115-
/O.EXP.KRIW.FW.W.0033.000000T0000Z-161023T0000Z/
NATRONA COUNTY/CASPER BLM-
608 PM MDT SAT OCT 22 2016

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW HUMIDITY FOR
FIRE WEATHER ZONE 280...

A COLD FRONT WAS PUSHING ACROSS THE AREA EARLY THIS EVENING ALONG
WITH DIMINISHING WIND AND RELATIVE HUMIDITY RECOVERING ABOVE
CRITICAL THRESHOLDS. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Oct 22, 2:05 AM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 22, 2:05 AM MDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
205 AM MDT Sat Oct 22 2016

.SHORT TERM...Saturday through Monday night

Dry weather looks to hold through the weekend. However, there are a
couple of things we have to concern ourselves with. For today, the
concern is with enhanced fire danger. A cold front will approach the
area from the northwest today. The front is rather weak, with little
cool air behind it. It will, however, tighten the pressure gradient
across the area and with the southwest flow, especially in the
southwestern wind corridor from Rock Springs to Casper. At the same
time, it will be a warm day with low humidity. However, with the
front expected to move through around noon, this will be before peak
heating. After the frontal passage, the area of main concern,
Natrona County, will be the wind turn to the west and decrease.
Since, peak heating and wind are expected not to coincide, we will
not issue a Red Flag Warning, but have a headline for near critical
fire conditions. Elsewhere, it looks like a nice autumn day with
sunshine mixed with high clouds and above normal temperatures.

Sunday looks to be a nice day as well. As mentioned before, there is
not a lot of cool air behind the front, so high temperatures will be
fairly similar. There will be less wind as well so fire danger
should decrease. High clouds should thicken however as a system and
a surge of moisture moves in from the southwest. However, Sunday
looks dry and any showers should hold off until later Sunday night
and at this point they look rather light.

Monday there will be some showers and possibly a thunderstorm around
West of the Divide. At this point, there does not appear to be a
tremendous amount of moisture with the system with most remaining
over Utah and Colorado. As a result, we have kept POPS in the chance
category or less. The best chance of any showers would be across the
southwest. East of the Divide, downsloping flow should keep most
areas dry and still mild, although breezy at times. One interesting
feature Monday night is both the NAM and GFS are showing an area of
precipitation with a weak jet streak moving into southern Wyoming.
There is some disagreement on the exact placement though.

.LONG TERM...Tuesday through Saturday

Models are in decent agreement through much of the extended with longwave
troughs on each Coast with ridging of varying intensities in between
them. On Tuesday, a moist southwest flow and some lift associated
with left exit region of a small jet streak will be enough for a
chance of mountain snow/valley rain showers over the west and
south. Any precipitation amounts will be on the light side. Upper
ridging takes hold Tuesday night through Thursday with mainly dry
and mild to warm conditions expected. 00Z models tonight show a
significant shortwave trough ejecting out of the western longwave
trough into the Rockies by around Friday. However there remains
significant differences in the details about this shortwave trough
and associated cold front. Will respect the potential for this
system will widespread slight PoPs across the area and trend
toward cooler temps Friday/Saturday, but nothing major.

Temperatures will be well above average through at least Thursday,
cooling to more seasonal levels Friday into Saturday.

&&

.AVIATION.../12Z ISSUANCE/

VFR conditions will prevail through 12z Sunday.  A cold front will
push south down the east slopes of the Continental Divide Saturday
afternoon and evening.  Ahead of the cold front, strengthening ridge
top winds will result in some LLWS vicinity KJAC, and along the east
slopes of the divide Saturday morning.  Surface southwest winds will
also strengthen vicinity 50SM NE KRKS-KCPR through early Saturday
afternoon.  Some lower MVFR clouds may form behind the cold front
along the east slopes of the Bighorn Range Saturday night, but are
not expected to develop much further south of the southern tip of
the Bighorn Range.&&

.FIRE WEATHER...

...NEAR CRITICAL FIRE CONDITIONS FOR NATRONA COUNTY...

A combination of low relative humidity, warm temperatures and a
gusty southwest wind will bring elevated fire conditions to Natrona
County today. However, Red Flag Conditions are not expected to be
met today. Elsewhere, expect a warm and dry day. A gusty southwest
wind will blow from Rock Springs through Casper. Mixing and smoke
dispersal will be good across eastern areas; fair to poor elsewhere.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Hattings
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...Hattings
Hazardous weather outlook, Oct 22, 2:06 AM MDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
206 AM MDT SAT OCT 22 2016

WYZ001>020-022>030-231200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
206 AM MDT SAT OCT 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NEAR CRITICAL FIRE WEATHER FOR NATRONA COUNTY TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TEAM RIVERTON

Nearby

Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.